Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Mental Health and HIVMental Health and HIV
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


ADC Advice
Feb 9, 2006

My brother has Aids Dementia Complex. His CD4 count has risen from 50 to 286 and his viral load has declined to 64 copies/ml after 6 months of HAART. he is on Ritonavir 1 capsule 100mg Tenoforir 1 capsule 245 mg Lamivudine 2x 150mg capsules Reyataz 2 150mg capsule. They tried him on Abacavir but they thought he was hypersensitive to it. Before treatment they said he had 6 months to live if he didn't start HAART now Physically he is so much better. Great appetite and he looks so much healthier. Apart from his mental problems he is very healthy. The brain damage has effected his right side, he was actually unable to walk but now aided by a walking stick he is fine but still a little rocky. He takes supplements as well. The problems are he can make sexually inappropriate comments to poeple and swears alot. He has severe mood swings. Has to have music very loud. Smokes excessively. Can be unmanageable at times, aggresive at times, short memory loss. When he sees people he doesn't stop talking.Could spend hours phoning people constantly to book things which my mother canxs. Lies and fabricates stories which he trully believes have happened to him. All these mental problems were starting to get better and then over the last few days he started talking of suicide and things got bad again for no reason. By the way he also takes Olanzapine was on 2 tablets and Clonazapam 1 to 6 a day depending on his moods 0.5 mg. Due to his suicide threats he went to the the doctor who has now put him on anti deppressants and also upped his Olanzapine to 3 a day. What is your opinion on his medication? Is there any other drugs that you can reccommend to keep him calmer and allow him the opportunity to have some kind of life? He can be such a loving person as well and after a few hours of being aggresive he is completely mortified and will appologise and cry like a baby and tell my mother who lives with him how much he loves her. She is so scared for the future as she lost my father 4 years ago suddenly and i live a 4 hour plane journey. Due to his mental state people keep away so they are very much alone which doesn't help. Any advice would be greatly appreciated.

God Bless & Good Health To You And All The Readers x

Response from Dr. Horwath

Your brother appears to be suffering from a manic epsiode. The signs are the sexually inappropriate comments, severe mood swings, aggresiveness at times, spending hours phoning people, and "he doesn't stop talking." Olanzapine is a good treatment for a manic episode, but it sounds like he may need an increase in the dose, given his poor response so far. Your family should definitely consult a psychiatrist to get help with managing this illness. The talk about suicide is very disturbing and should be treated seriously. However, antidepressants can sometimes make episodes like this worse, and a consultation with a specialist is urgently needed.

Manic episodes such as this do occur sometimes during the course of AIDS, and may also happen along with AIDS dementia complex, as in your brother. I hope your family can find him the treatment he needs.



Previous
Willful Exposure
Next
Question about testing

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement